Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 22, NWS Amarillo, TX

April 16, 2017Armstrong County, Donley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 16, 2017, 8:07 PM CDT for Armstrong County, Donley County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2017, 8:07 PM CDT (01:07 UTC)
Expired
Apr 16, 2017, 9:00 PM CDT
In force
53 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Armstrong County, TX, Donley County, TX

The radar

The Amarillo radar (KAMA), 54 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 3:37 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
908 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2134 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

579 
WUUS54 KAMA 170107
SVRAMA
TXC011-129-170200-
/O.NEW.KAMA.SV.W.0022.170417T0107Z-170417T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
807 PM CDT SUN APR 16 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southern Armstrong County in the Panhandle of Texas...
  West central Donley County in the Panhandle of Texas...

* Until 900 PM CDT

* At 807 PM CDT, a severe thunderstorm was located 12 miles east of
  Wayside, or 21 miles south of Claude, moving north at 15 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. Hail may 
           accumulate on roadways causing hazardous travel. 

* This severe thunderstorm will remain over mainly rural areas of
  southern Armstrong and west central Donley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10145 3504 10154 3501 10100 3475 10117
TIME...MOT...LOC 0107Z 193DEG 14KT 3480 10132 

HAIL...1.75IN
WIND...<50MPH
 
$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 5:58 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 16, 5:58 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
558 PM CDT Sun Apr 16 2017

.AVIATION...
For the 00z TAFs...
Isolated to scattered thunderstorms this evening expected to
remain well east of all terminals, in region of greater
instability.  Slight chance of thunderstorms exists across the
greater part of the forecast area after midnight, with likelihood
of a direct impact at any of the terminals too low to include in
forecasts at this time.  Expecting MVFR and IFR ceilings to
develop late this evening and overnight as northeast low-level
winds maintain moisture supply.  Much uncertainty regarding of
timing of flight category transitions, so amendments will be
likely.  Lifting of ceilings into VFR expected Monday afternoon.

Cockrell

&&

.PREV DISCUSSION... /Issued 321 PM CDT Sun Apr 16 2017/

SHORT TERM...Through tonight...
A surface low was located near McLean, Texas this afternoon. A
cold front has stalled from the northeast Texas Panhandle
southwestward into western Donley County. A surface trough is
located just east of the stalled front. Thunderstorms are expected
to develop and move southeastward across the eastern Texas
Panhandle with help from these features. An old outflow boundary
has also moved into the far eastern Texas Panhandle. This has
caused the winds to be more backed to the southeast which will
improve the directional low level flow into any thunderstorms that
develop. However, this outflow air is a little on the cool side
and may not help in the instability department for the storms. At
any rate, the best chance of thunderstorms will be across the
southeast Texas Panhandle as we move through the evening. Heavy
rain, large hail and damaging winds will be the main threats from
these storms. More isolated showers and non-severe storms will be
possible behind the front overnight across the rest of the area as
a couple of upper air disturbances move over.

LG

LONG TERM...Monday through Saturday...
Monday will see high pressure start to build in. Easterly flow
will allow for low level upslope to create a stratus deck that
could stick around most of the day. A weak shortwave will be
crossing the area Monday afternoon, and it has the chance to set
off some showers and thunderstorms. The limiting factors to
whether or not the Panhandles will see these is if we can get the
stratus to clear out and allow for diurnal heating to aid in
creating instability. Short range models indicate the storms are
more likely to form over New Mexico, which may lead to these dying
off before they get to the Panhandles.

Tuesday through Thursday will be dry as zonal flow takes over
before the next big system comes down. Models are coming more into
consensus on the arrival time/location. Precip looks likely to
start Thursday night and push out by Saturday morning. Forecast
soundings don't show much in terms of chances for severe weather.
The cold front associated with the system will bring some colder
temps to the area, but for now, only seeing cold rain to go with
it.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                54  74  57  85  59 /  20  20   5   0   0
Beaver OK                  54  71  58  87  63 /  30  20  10   0   5
Boise City OK              50  70  53  85  56 /  20  20  10   0   5
Borger TX                  56  75  57  87  61 /  20  20   5   5   0
Boys Ranch TX              54  76  55  88  58 /  20  20   5   0   0
Canyon TX                  53  75  57  85  59 /  20  20   5   0   0
Clarendon TX               56  75  59  85  60 /  50  20  20   0   5
Dalhart TX                 51  73  53  86  55 /  20  20  10   0   0
Guymon OK                  53  71  55  87  60 /  20  20  10   0   5
Hereford TX                52  76  56  85  58 /  20  20   5   0   0
Lipscomb TX                55  72  58  85  62 /  30  20  10   0   5
Pampa TX                   54  72  58  84  61 /  30  20  10   5   0
Shamrock TX                57  74  59  85  61 /  60  20  20   0   5
Wellington TX              58  76  59  85  61 /  60  20  20   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/14
Hazardous weather outlook, Apr 16, 2:27 PM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
227 PM CDT Sun Apr 16 2017

OKZ001>003-TXZ001>020-170900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
227 PM CDT Sun Apr 16 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the southeastern two-thirds of
the combined Texas and Oklahoma Panhandles this afternoon and
evening. The best chance for thunderstorms will be across the far
southeast Texas Panhandle generally along and southeast of a line
from Clarendon to Shamrock. Some storms may be severe with large
hail and damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

While highly conditional, there is a slight chance for isolated
thunderstorms across a large portion of the combined Panhandles on
Monday. The threat for strong to severe storms looks minimal at
this time.

Thunderstorms will be possible again on Thursday Night and Friday
of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

Beat

In the hours before

Local storm report, Apr 16, 7:40 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
740 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             5 N GROOM               35.28N 101.11W
04/16/2017  M1.50 INCH       CARSON             TX   STORM CHASER

&&

EVENT NUMBER AMA1700338

LG
Local storm report, Apr 16, 7:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             4 NW GROOM              35.25N 101.16W
04/16/2017  M2.00 INCH       CARSON             TX   STORM CHASER

&&

EVENT NUMBER AMA1700339

LG
Local storm report, Apr 16, 8:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
800 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             4 NW GROOM              35.24N 101.15W
04/16/2017  E2.50 INCH       CARSON             TX   STORM CHASER

&&

EVENT NUMBER AMA1700340

BEAT
Local storm report, Apr 16, 8:01 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
801 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             5 S PAMPA               35.47N 100.96W
04/16/2017  E1.75 INCH       GRAY               TX   PUBLIC

&&

EVENT NUMBER AMA1700341

BEAT
Local storm report, Apr 16, 8:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
806 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             4 NW GROOM              35.25N 101.16W
04/16/2017  E2.00 INCH       CARSON             TX   PUBLIC

&&

EVENT NUMBER AMA1700342

BEAT
Local storm report, Apr 16, 8:07 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
807 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             8 W GROOM               35.20N 101.25W
04/16/2017  M2.00 INCH       CARSON             TX   STORM CHASER

&&

EVENT NUMBER AMA1700343

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:29 PM CDTSpecial Weather StatementAMARoberts31 min
Apr 16, 7:41 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray64 min
Apr 16, 7:43 PM CDTSevere Thunderstorm WarningAMARoberts14 min
Apr 16, 7:44 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts38 min
Apr 16, 8:17 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley43 min
Apr 16, 8:22 PM CDTSpecial Weather StatementAMAOchiltree23 min
Apr 16, 8:41 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall49 min
Apr 16, 8:53 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson37 min
Apr 16, 8:56 PM CDTSpecial Weather StatementAMAArmstrong64 min
Apr 16, 9:13 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall49 min
Apr 16, 9:17 PM CDTTornado WarningAMARandall13 min
Apr 16, 9:28 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall62 min
Apr 16, 9:40 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall45 min
Apr 16, 9:43 PM CDTSpecial Weather StatementAMACarson47 min
Apr 16, 10:05 PM CDTSpecial Weather StatementAMADonley55 min
Apr 16, 10:51 PM CDTSpecial Weather StatementAMAHemphill54 min
Apr 16, 11:52 PM CDTSpecial Weather StatementAMAHemphill23 min
Apr 17, 12:22 AM CDTSpecial Weather StatementAMAHemphill38 min
Apr 17, 1:02 AM CDTSpecial Weather StatementAMAHemphill43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.